Nutmeg high | Hallucinagenic spice produces legendary hangover
For many teenagers in search of altered consciousness, a nutmeg high may seem like a good idea. A nutmeg high is not a myth — the myristicin in nutmeg does cause hallucinations. However, a nutmeg high is far from the eggnog-flavored cakewalk some claim it is.
The reality of a nutmeg high
A nutmeg high is not entirely a myth. Nutmeg is full of an organic compound called myristicin. This compound can also be found in dill, parsley and other spices. Myristicin blocks parasympathetic nerve impulses, including nerve fibers, which can cause psychoactive effects. The nutmeg high comes from acute anticholinergic syndrome toxic reaction. This causes mild hallucinations and warmth in the limbs. A nutmeg high does not come with the feeling of euphoria that is usually associated with a “high.”
Side effects of a nutmeg high
A nutmeg high comes with several very unpleasant side effects, including loss of coordination, dry mouth, sore throat, decreased body temperature, double-vision and blurred vision. Those who have tried a nutmeg high report it comes with a hangover that is “legendary.” A nutmeg high also causes extreme paranoia and difficulty urinating.
Nutmeg just one common drug-food
Though there is a rising outrage from The Georgia Poison Center, among other groups, the reality is that a nutmeg high isn’t the only “high” that you can achieve with something already in your kitchen. The flavors of food come from the volatile compounds in food. These same volatile compounds are often used in medications, both homeopathic and pharmaceutical. There is a very fuzzy line between food and medicine – a line that is sometimes exploited by people looking for a way to change their state of consciousness. In general, a nutmeg high is not dangerous unless someone ingests extreme amounts of nutmeg, and in all likelihood, they’ll try it only once.